Advertisement

Digestive Diseases and Sciences

, Volume 58, Issue 8, pp 2148–2150 | Cite as

5-ASA Induced Recurrent Myopericarditis and Cardiac Tamponade in a Patient with Ulcerative Colitis

  • Irene Sonu
  • Robert Wong
  • Michael E. Rothenberg
Stanford Multidisciplinary Seminars

Case Presentation and Evolution

A 20-year-old woman with recently diagnosed moderate left-sided ulcerative colitis (UC) presented to the emergency department (ED) for chest pain. Two months earlier, she had been evaluated in gastroenterology clinic for bloody diarrhea and crampy left lower quadrant abdominal pain. Stool tests for infectious causes were negative. Colonoscopy demonstrated diffuse mucosal erythema, linear ulcerations, and friability that extended continuously from the rectum to the descending colon (Fig.  1), histologically reported as acute and chronic colitis with crypt architectural distortion, consistent with inflammatory bowel disease. No granulomas or viral inclusion bodies were seen. Institution of sulfasalazine 500 mg four times daily and mesalamine enemas significantly improved her symptoms.

Keywords

Sulfasalazine Pericardial Effusion Pericarditis Cardiac Tamponade Mesalamine 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Notes

Conflict of interest

None.

References

  1. 1.
    Abid MA, Gitlin N. Pericarditis—an extraintestinal complication of inflammatory bowel disease. West J Med. 1990;153:314–315.PubMedGoogle Scholar
  2. 2.
    Mukhopadhyay D, Nasr K, Grossman BJ, Kirsner JB. Pericarditis associated with inflammatory bowel disease. JAMA. 1970;211:1540–1542.PubMedCrossRefGoogle Scholar
  3. 3.
    Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239–245.PubMedCrossRefGoogle Scholar
  4. 4.
    Sierra Ausin M, Rascarachi G, Diez Rodriguez R, Arias Rodriguez L, Del Pozo Maroto E, Munoz Nunez F. Mesalazine-induced acute pericarditis. Gastroenterol Hepatol. 2010;33:338–339.PubMedCrossRefGoogle Scholar
  5. 5.
    Garcia-Moran S, Saez-Royuela F, Perez-Alvarez JC, Gento E, Tellez J. Myopericarditis and mitral insufficiency associated with ulcerative colitis treated with mesalazine. Inflamm Bowel Dis. 2006;12:334–335.PubMedCrossRefGoogle Scholar
  6. 6.
    Perrot S, Aslangul E, Szwebel T, Gadhoum H, Romnicianu S, Le Jeunne C. Sulfasalazine-induced pericarditis in a patient with ulcerative colitis without recurrence when switching to mesalazine. Int J Colorectal Dis. 2007;22:1119–1121.PubMedCrossRefGoogle Scholar
  7. 7.
    Doganay L, Akinci B, Pekel N, Simsek I, Akpinar H. Mesalazine-induced myopericarditis in a patient with ulcerative colitis. Int J Colorectal Dis. 2006;21:199–200.PubMedCrossRefGoogle Scholar
  8. 8.
    Ishikawa N, Imamura T, Nakajima K, et al. Acute pericarditis associated with 5-aminosalicylic acid (5-ASA) treatment for severe active ulcerative colitis. Intern Med. 2001;40:901–904.PubMedCrossRefGoogle Scholar
  9. 9.
    Adhiyaman V, Vaishnavi A, Froese S. Hypersensitivity reaction to balsalazide. BMJ. 2000;320:613.PubMedCrossRefGoogle Scholar
  10. 10.
    Waite RA, Malinowski JM. Possible mesalamine-induced pericarditis: case report and literature review. Pharmacotherapy. 2002;22:391–394.PubMedCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  • Irene Sonu
    • 1
  • Robert Wong
    • 1
    • 2
  • Michael E. Rothenberg
    • 1
    • 2
  1. 1.Department of MedicineStanford University Medical CenterStanfordUSA
  2. 2.Division of Gastroenterology and Hepatology, Stanford University Medical CenterStanford University School of MedicineStanfordUSA

Personalised recommendations